Advanced Prostate Cancer
5,493 members5,155 posts

Lupron and arrhythmias

Hi, my father has been on Lupron for over 2.5 years. He started Xtandi September 26th. Prior to Xtandi he had an episode of chest pain that he was admitted for. My father has CAD with 9 stents but every test including chest CT, ECHO, stress test, multiple EKG and cardiac enzymes were all NEGATIVE. He was sent home on Advil and hasn’t had another episode. Last week He has been feeling some palpitations that became concerning. He has had over 3 admissions with chest pain but cardiac evaluation was again-negative so he was sent home. I began researching and I did notice that irregular heartbeats and even cardiac attest with Lupron. Anyone have these concerning side effects or symptoms of palpitations or lightheaded?

17 Replies
oldestnewest

I believe it had something to do with my heart surgery, less than a year after I started on Lupron. Of course I had set myself up for it through behavior earlier in my life. I had not smoked for 6 years prior and no family history of heart disease. However, I have also read research on ECG results altered while on Lupron. It is a drug that brings on so many changes. Most of us know that, but it also stalls PC for a while. I hate what it does to my body!

4 likes
Reply

I have occasional bouts of arithmya but seems caffeine is the culprit for me. As Don 1157 says, lots of unpleasant changes in your body with Lupron, but it’s better than the alternative. I might not be here with out Lupron.

1 like
Reply

It’s just very frightening to read “sudden cardiac arrest!” His cardiologist is waiting for results- thank you for the input and personal experience. I know my father is not alone with these symptoms.

Reply

If you need more information concerning what your father's heart is actually doing when he is feeling those irregular heartbeats, you might get him referred to a Cardiologist and ask for a Holter Monitor that can track his heart EKG details for a full 24 hours, or, better yet, the newer Zio Patch "a single-use, completely self-contained, noninvasive, waterproof, long-term continuous monitoring patch capable of monitoring heart rhythm for up to 14 days. The patch comes equipped with a trigger button that the patient can press if feeling symptoms of arrhythmia".

As for a direct connection to Lupron, it may vary widely among individuals. I had a few episodes of irregular heartbeats before I ever went on Lupron 4 years ago. I had a comparable few in my first three years on Lupron, but nothing that seemed like a pattern. In 2016 I had a couple of episodes that felt more significant. My Cardiologist prescribed a generic twice daily beta-blocker, with an "as needed" calcium channel blocker if I feel persistent symptoms. It's only an occasional thing now, and my heart still converts on its own, without serious medical intervention, but, I do remember how frightening and unsettling it was in times past.

Overall stress levels can also be contributing factors. As can certain triggers, for some people, which might include certain amounts of alcohol, larger amounts of caffeine, etc.

Charles

1 like
Reply

Hi, thank you! Yes he is got a holter on, I also ordered Alive core ekg reading. Thank you so much!

Reply

Hi. I almost passed out two years ago while on Lupron. Cardiac workup was negative, but my hemoglobin and hematocrit were low, and I was a bit dehydrated . I'm currently taking Lupron with Zytiga and 0.5 mg of dexamethasone (Decadron) daily, plus iron to help build up the hematocrit, and vitamin C to help the body better absorp the iron. I've had no further episodes, and my energy level has improved. Hope this helps.

1 like
Reply

what kind of iron. I noticed that my hematocrit is low also. I am on Lupron as well, have CAD and will probably have to go on Zytiga in the future.

George

Reply

I ordered carbonyl iron thru Amazon. From what I have read, it is better absorped than ferrous sulfate, the form most commonly sold in drugstores and supermarkets.

1 like
Reply

I have been on generic Lupron (Eligard) for 6 years now. I have started to have heart, kidney problems, weight gain, sleep apnea, and my diabetes has gotten worse. But some of this is from my age being 72. So I never know from day to day what's going to happen next, like bladder infections or gall bladder problems. I rent a machine for about $400.00 a year from "Mobile Help" that has a GPS unit inside a small button around my neck. It answers with a real person who calls an ambulance or police, wherever I am when I push the button. She tells the ambulance driver what diseases I have and my medications. My front door uses numbers instead of a key for access (about $200. from a locksmith) and she gives the ambulance these numbers to get into my home when needed. I don't know if this will help me or not, but it's worth a try and I feel comfortable going out and not worrying about being on my own. Also, my family does not worry about me as much. So good luck and live life to it's fullest!

1 like
Reply

I take meds for atrial fibrillation -- rythmol and 'toprol. I was concerned about what effect a six month eligard shot would have on this condition. I went six months without an episode -- no problem with the eligard. I make an effort to control my weight and promote cardio fitness. I am in the gym and on the stair climber 3 times a week. Getting old is no excuse -- I am 67.

2 likes
Reply

I am on intermittent estradiol patches in lieu of Lupron. The patches lower Testosterone lo desire levels. I also have A-fib that I have been monitoring for a couple of years after I passed out . I don't take meds for the A-fib because most, if not all, tend to lower blood pressure and my problem is that my normal pressure is already low. For the A-fib, I take a blood thinner and nattokinase, a natural supplement that works on the "stickiness" of the blood to prevent clots. I have noticed, that my episodes caused by the irregular heart rates are worse when I feel stressed and so, I try to not think about my numerous problems too much and enjoy a beer or two once in a while. I am 81

3 likes
Reply

I think CoQ10 helps with a-fib too. L-Arginine and L-Taurine also.

Reply

I actually take the 3 amino acids Arginine and Taurine, have take CoQ10 off and on for years, not sure why I am not at this time, might be time to start again.

Reply

You have the formula--on target!

Nalakrats

Reply

My husband has been on lupron for several years also XTANDI for 2 years. He continues on the three month interval of lupron. Last month he suffered a cardiac arrest and was revived by our hunting guide and myself. (We were in the woods!) Doctors were not able to find the cause for the arrest; no blockages and a year ago his heart function was at 55. (He's 74 years old). I called our oncologist who recently retired and asked if any of the treatments he has received over the last 10 years could have contributed to the arrest. He said no that he could find no evidense that showed a correlation between lupron, xtandi, avodart, revlimid etc. and cardiac arrest. I will do my research too. Hope your father is doing well.

Reply

This is so frightening, same with my dad he had irregular heart beats and they had him on a holster monitor. Which didn’t capture anything. I’m so worried about this side effect. Cardiac arrest, how is your husband now? Hope he is well please let me know if you find out any other information. Thank you..

Reply

We are seeing Dr. Drake , husband's oncologist Tuesday. I will ask him if there is any correlation. Meanwhile, my husband is doing well, going to cardiac rehab. He has an implanted defibrillator that will activate if he experiences another arrhythmia. Hope that we don't need to have that happen. Hope your dad is feeling better. Eyden1

1 like
Reply

You may also like...